Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Spokane, WA

May 5, 2017Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 5, 2017, 5:57 PM PDT for Shoshone County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 5:57 PM PDT (00:57 UTC)
Expired
May 5, 2017, 6:30 PM PDT
In force
33 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 137 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS56 KOTX 060057
SVROTX
IDC079-060130-
/O.NEW.KOTX.SV.W.0004.170506T0057Z-170506T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
557 PM PDT FRI MAY 5 2017

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shoshone County in the Panhandle of Idaho...

* Until 630 PM PDT

* At 556 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located 9 miles northeast of Bovill, or
  29 miles southeast of St. Maries, and moving northeast at 45 mph.

* Locations impacted include...
  Clarkia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the path of this storm, prepare immediately for large
hail and deadly cloud to ground lightning. People outside should move
to a shelter, preferably inside a strong building and away from
windows.

&&

LAT...LON 4693 11601 4693 11632 4701 11631 4726 11609
      4709 11575
TIME...MOT...LOC 0056Z 220DEG 39KT 4695 11625 

$$

SVH
1 follow-up statement
381 
WWUS56 KOTX 060124
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
624 PM PDT FRI MAY 5 2017

IDC079-060134-
/O.EXP.KOTX.SV.W.0004.000000T0000Z-170506T0130Z/
Shoshone ID-
624 PM PDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHOSHONE COUNTY
WILL EXPIRE AT 630 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4693 11601 4693 11632 4701 11631 4726 11609
      4709 11575
TIME...MOT...LOC 0124Z 220DEG 39KT 4718 11597 

$$

SVH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:17 PM PDT, 40 minutes earlier.

Area forecast discussion, May 5, 5:17 PM PDT, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
517 PM PDT Fri May 5 2017

.SYNOPSIS...
A slow moving frontal system will be the focus for showers and
isolated thunderstorms through this evening. Saturday will be
cooler with showers lingering over the Idaho Panhandle and far
eastern Washington. Monday and Tuesday will have the best chance
of being dry next week. Unsettled weather will likely return by
Wednesday night or Thursday.

&&

.DISCUSSION...
Tonight...An upper level trough off the coast will continue to
result in south-southwest flow aloft over the region tonight with
a slow moving cold front over NE Washington that will edge into
the Idaho Panhandle tonight. Plenty of instability remains with
LAPS analysis as of 1 pm indicating surface based CAPE of
500-1000 J/KG over the Upper Columbia Basin, Okanogan Valley,
northeast Mountains, Idaho Panhandle, as well as the Blue
Mountains/Lewiston/Camas Prairie areas. Even higher CAPE of 1500
J/KG was evident over the Baker City, OR area with stronger storms
developing over the Oregon Blue Mountains that will likely track
into far SE Washington, the Lewiston area, and possibly the
Central Panhandle Mountains late this afternoon into the evening
hours. Storms will continue to initiate through early this evening
over NE Washington into the north Idaho Panhandle as well. With
0-6km shear values of 45-60 kts some storms are expected to be
long lived and capable of producing isolated large hail. Also the
very moisture rich atmosphere could producing isolated flash
flooding mainly near burn scars over the northern mountains. The
current flash flood watches run through 5 pm but these may need to
be extended a few hours.  The Cascades, Moses Lake area, and the
lower portions of the palouse should stay free of thunderstorms as
cooler more stable marine air continues to poor in behind the
cold front. Thunderstorm activity is expected to die down after
sunset although enough instability is present that a few may
linger into the late evening especially closer to the
Idaho/Montana border. Overnight the mid level front stalls over
far Eastern Washington and north Idaho with a band of rain showers
expected to linger over these areas. JW

Saturday through Monday: The upper level trough axis will push
onto the coast Saturday. Light rain will continue across extreme
eastern WA and north ID during the morning and by the afternoon
most of the showers should reside in north ID. Temperatures will
continue their downward trend with 7 to 10 degrees below average
for this time of the year. Boy wasn't our warm up brief?? Temps
Sat will be in the mid 50s to mid 60s. We will see a few degrees
of warming Sunday and then again on Monday, so we will be back up
to average readings Monday of mid 60s to lower 70s in the valleys
around the region. The trough axis crosses the Cascades early
Sunday. Our moist southerly flow will transition to a drier
northwesterly flow through the day. The best chance of showers
will once again reside in the north ID Panhandle, which will
decrease by evening, with a dry forecast for Monday. Monday the
models are showing a weather disturbance moving through southern
BC. The strongest energy looks to remain north of the boarder and
with the drier air across our region, think we will just see some
flat cumulus across northern WA and ID. /Nisbet

Monday night through Wednesday...Through this period the forecast
should be mainly dry as high pressure builds into the region from
the east. But the the reason for the ridge to build is because of
another robust weather system expected to set up off the coast
late in the day Wednesday. The upper level flow will change form
westerly to southerly through the period. This will do 2 things
allow temperatures to increase and allow deeper moisture to slowly
advect into the region. Temperatures will increase to the upper
60s to mod 70s on Tuesday and in the 70s on Wednesday. With
increased moisture we expect clouds to be on the increase through
the day Wednesday. And there will be a low end chance for a few
mountain showers late in the day, but confidence in showers are
pretty low right now.

Wednesday night through Friday...The aforementioned upper level
low is expected to close off and then slowly move inland Friday
and Saturday. This is where confidence in the models begins to
fall apart. While they all show the region getting showers and
possibly thunderstorms, the timing and intensity are different.
There will be time to dial in the forecast over the next few days,
but for now the chance for showers were bumped up both Thursday
night and Friday. With increased unsettled weather temperatures
will go down and it will be possible for highs to drop down to or
below seasonal averages by Friday and into the weekend. We can
also expected gusty southwest winds with any of these storms.
Tobin

&&

.AVIATION...
00Z TAFS: A cold front is moving through the eastern portion of
the forecast area as of 500 PM this afternoon. Numerous showers
and scattered thunderstorms were forming along the front and
pushing eastward. This will affect the KGEG/KSFF/KCOE/KPUW/KLWS
TAF sites through 02z. The showers and thunderstorms will push
into the Panhandle mountains through the evening resulting in
mountain obscurations. In addition southwest winds are increasing
across the lower east slopes and the basin with localized gust
25-30kts. After a brief lull early this evening isolated to
scattered showers will again increase across the eastern zones
between 08-18z as the trough moves through the region. Cigs will
fluctuate between VFR/MVFR with the showers. Partial clearing is
expected after 18z. Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  56  42  61  43  65 /  70  60  10  10   0   0
Coeur d'Alene  43  56  41  60  41  65 /  80  60  20  10   0   0
Pullman        41  53  41  58  41  64 /  80  50  20  10   0   0
Lewiston       46  57  46  63  45  69 /  70  50  30  10   0   0
Colville       48  61  42  64  42  68 /  50  30  10  10   0   0
Sandpoint      47  56  40  59  38  63 /  70  50  20  20  10   0
Kellogg        43  51  40  56  39  63 /  80  60  60  20  10  10
Moses Lake     45  64  41  68  43  72 /  10  10   0   0   0   0
Wenatchee      43  61  41  65  44  69 /  10   0   0   0   0   0
Omak           45  65  41  67  43  71 /  20  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 5, 5:09 AM PDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
509 AM PDT Fri May 5 2017

WAZ034-041>044-061215-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
509 AM PDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible today, mainly earlier in the day.
Storms may produce brief gusty winds, small hail and locally heavy
downpours. The threat of Flash Flooding will decrease during the
afternoon as the main thunderstorm threat moves off to the east.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather expected at this time.

IDZ002>004-026-027-WAZ031>033-035-036-061215-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
509 AM PDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
localized debris flows or landslides, largely in the steeper
terrain or near recent burn scars.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather expected at this time.

IDZ001-WAZ037-038-061215-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
509 AM PDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
flash flooding and debris flows or landslides, largely in the
steeper terrain and near recent burn scars.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather expected at this time.

In the hours before

Local storm report, May 5, 5:06 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
506 PM PDT FRI MAY 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             LAPWAI                  46.40N 116.80W
05/05/2017  M0.75 INCH       NEZ PERCE          ID   PUBLIC

&&

BW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:22 PM PDTSpecial Weather StatementOTXBonner38 min
May 6, 12:06 AM PDTRiver Flood WatchOTXBoundary4 days

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.